Hail, Crowley
- When
- May 31, 7:36 PM MST to 7:41 PM MST
- Where
- Crowley County, 12.54 mi N of Sugar City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -103.700
A strong storm produced hail up to the size of nickels in Crowley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels in Crowley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 2:50 PM MST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT SAT MAY 31 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 338 PM MDT SAT MAY 31 2014 WILL KEEP THIS DISCUSSION BRIEF DUE TO RECENT/ONGOING ACTIVE METEOROLOGICAL CONDITIONS. FORECAST DISTRICT NOTED ISOLATED STRONG TO BRIEFLY SEVERE THUNDERSTORMS(IN COMBINATION WITH VERY HEAVY RAINFALL) THIS AFTERNOON...PRIMARILY OVER PORTIONS OF EL PASO COUNTY. AS OF 315 PM MDT...THESE STORMS ARE DECREASING IN INTENSITY AND COVERAGE. RECENT REAL-TIME DATA...COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS INDICATE THAT DRIER ZONAL TO SOUTHWESTERLY UPPER FLOW WILL MOVE ACROSS THE CWFA INTO SUNDAY...DECREASING PRECIPITATION POTENTIAL...ALTHOUGH DRYLINE WILL NEED TO BE MONITORED OVER FAR EASTERN SECTIONS OF THE FORECAST DISTRICT DURING THIS TIME-FRAME. LOCALIZED ELEVATED FIRE WEATHER CONCERNS ARE ANTICIPATED OVER SECTIONS OF THE FORECAST DISTRICT FROM SUNDAY AFTERNOON INTO SUNDAY EVENING...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A FIRE WEATHER HIGHLIGHT AT THIS TIME DUE TO RECENT PRECIPITATION...ONGOING GREEN-UP AND FUEL STATUS. WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY. FINALLY ABOVE SEASONAL TEMPERATURES ARE ANTICIPATED THROUGH SUNDAY...WITH MANY LOCATIONS ALONG AND EAST OF THE I-25 CORRIDOR NEARING OR EXCEEDING THE 90F MARK BY SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 338 PM MDT SAT MAY 31 2014 ...MOSTLY HOT AND DRY EARLY NEXT WEEK...THEN WETTER LATER IN THE WEEK... STILL SHAPING UP TO BE A MOSTLY HOT AND DRY PERIOD FOR MOST AREAS EARLY NEXT WEEK THROUGH ABOUT WEDNESDAY. IF FUELS DRY OUT...WARM...DRY WINDS COULD CAUSE FIRE DANGER CONCERNS. ALSO...THE DRY LINE COULD IMPACT THE FAR EASTERN PLAINS AT TIMES WITH SEVERE WEATHER. THEN...WEDNESDAY NIGHT...MOISTURE WILL TRANSITION BACK INTO THE AREA FOR WETTER CONDITIONS THURSDAY THROUGH SATURDAY...ESPECIALLY OVER THE EASTERN MOUNTAINS AND PLAINS. LOOKS LIKE A BROAD...BAGGY UPPER TROUGH WILL SAG SOUTH ACROSS THE WESTERN AND CENTRAL US DURING THIS PERIOD...ALLOWING A LARGE AREA OF SURFACE HIGH PRESSURE TO SLIP SOUTH INTO THE CENTRAL US PLAINS. THIS...IN TURN...WILL HAVE THE EFFECT OF PUMPING LOW LEVEL MOISTURE UPSLOPE INTO THE REGION...PROVIDING THE NECESSARY INGREDIENTS FOR DAILY SHOWERS AND THUNDERSTORMS DURING THE PERIOD. BEING WEST OF THE FRONT RANGES OF THE ROCKIES...THE SOUTHWEST MOUNTAINS...SAN LUIS VALLEY AND EVEN THE CENTRAL MOUNTAINS WILL TEND NOT TO FARE AS WELL IN THIS PATTERN. STILL SOME INCREASE IN SHOWERS AND STORMS...BUT GENERALLY OVER EASTERN PARTS OF THESE AREAS...AND GENERALLY MUCH MORE ISOLATED. LW && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 338 PM MDT SAT MAY 31 2014 VFR CONDITIONS ARE EXPECTED OVER THE KALS...KCOS AND KPUB TAF SITES THROUGH SUNDAY. && .HYDROLOGY... ISSUED AT 338 PM MDT SAT MAY 31 2014 WILL KEEP FLASH FLOOD WATCH IN PLACE FOR THE DEWEESE RESERVOIR/GRAPE CREEK AREA THROUGH SUNDAY NIGHT. UNSEASONABLY MILD TO WARM TEMPERATURES MAY ACCELERATE SNOWMELT...LEADING TO THE POTENTIAL FOR INCREASED INFLOW OVER THIS REGION. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR COZ077-078. && SHORT TERM...77 LONG TERM...LW AVIATION...77 HYDROLOGY...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1105 AM MDT SAT MAY 31 2014 COZ058>089-093>099-011715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1105 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS INTO THIS AFTERNOON AND THEN SPREAD ACROSS LOWER ELEVATIONS LATER TODAY. THE PRIMARY STORM THREATS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH. ONE OR TWO STORMS NEAR THE KANSAS BORDER LATE THIS AFTERNOON AND EARLY THIS EVENING MAY BECOME STRONG... PRODUCING HAIL UP TO NICKEL SIZE...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL. THE BEST CHANCE FOR ONE OF THESE STRONGER STORMS TO DEVELOP WILL BE ACROSS KIOWA AND PROWERS COUNTIES. THUNDERSTORMS WILL END BY LATE EVENING ALL AREAS WITH SKIES CLEARING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DRYLINE WILL SET UP NEAR THE COLORADO AND KANSAS BORDER SUNDAY AND MONDAY. THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD DEVELOP ON THE COLORADO SIDE BOTH DAYS IN THE LATE AFTERNOON AND EARLY EVENING. ANY STORMS THAT DEVELOP COULD BECOME RAPIDLY SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN ADDITION TO FREQUENT LIGHTING. AFTER A PERIOD OF DRY WEATHER TUESDAY AND WEDNESDAY...MOISTURE WILL RETURN TO SOUTHEAST COLORADO THURSDAY AND FRIDAY...BRINGING THE POTENTIAL FOR SCATTERED STRONG TO POSSIBLY SEVERE STORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN COLORADO PLAINS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT SAT MAY 31 2014
COZ097>099-010115-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
649 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 715 PM MDT...
AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF TWO BUTTES RESERVOIR...OR 19
MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 25 MPH.
HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TWO BUTTES RESERVOIR.
LAT...LON 3747 10251 3754 10289 3764 10289 3773 10288
3776 10250
TIME...MOT...LOC 0049Z 272DEG 22KT 3765 10279SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 705 PM MDT SAT MAY 31 2014 COZ095-096-010130- WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO- 705 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 730 PM MDT... AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF EADS...OR 24 MILES SOUTH OF KIT CARSON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWEETWATER RESERVOIR...NEEOSHE RESERVOIR AND NEEGRONDA RESERVOIR. LAT...LON 3832 10300 3850 10299 3854 10266 3831 10270 TIME...MOT...LOC 0105Z 270DEG 11KT 3842 10291
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 730 PM MDT SAT MAY 31 2014 COZ095-096-010145- WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO- 730 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 745 PM MDT... AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES NORTH OF EADS TO 11 MILES SOUTHEAST OF HASWELL...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EADS...SWEETWATER RESERVOIR AND NEEOSHE RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3861 10267 3832 10270 3832 10304 3861 10292 TIME...MOT...LOC 0129Z 227DEG 20KT 3862 10284 3836 10299
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
756 PM MDT SAT MAY 31 2014
COZ089-010215-
CROWLEY COUNTY CO-
756 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROWLEY COUNTY UNTIL 815
PM MDT...
AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF ORDWAY...OR 35 MILES NORTHWEST
OF LA JUNTA...MOVING EAST AT 25 MPH.
HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CROWLEY
COUNTY.
LAT...LON 3851 10354 3832 10353 3835 10394 3852 10392
3852 10382
TIME...MOT...LOC 0155Z 274DEG 23KT 3844 10384
28SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 809 PM MDT SAT MAY 31 2014 COZ097-098-010230- LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 809 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 830 PM MDT... AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MCCLAVE...OR 11 MILES WEST OF LAMAR...MOVING EAST AT 20 MPH. DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAMAR AND MCCLAVE. LAT...LON 3795 10290 3813 10293 3816 10261 3795 10259 TIME...MOT...LOC 0209Z 263DEG 17KT 3806 10282
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 835 PM MDT SAT MAY 31 2014 COZ097-098-010300- LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 835 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND EAST CENTRAL BENT COUNTIES UNTIL 900 PM MDT... AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAMAR...MOVING EAST AT 20 MPH. DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AREAS SOUTH OF LAMAR. LAT...LON 3790 10276 3809 10276 3805 10237 3786 10237 TIME...MOT...LOC 0234Z 270DEG 16KT 3800 10267
The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510205.